EconPapers    
Economics at your fingertips  
 

Path dependence in net migration during the ICT boom and two other growth periods: the case of Finland, 1980-2013

Olli Lehtonen () and Markku Tykkyläinen
Additional contact information
Olli Lehtonen: Natural Resources Institute Finland
Markku Tykkyläinen: University of Eastern Finland

Journal of Evolutionary Economics, 2018, vol. 28, issue 3, No 4, 547-564

Abstract: Abstract This paper examines the path dependence of net migration surpluses and deficits by Finnish municipalities in the period of 33 years. Such spatial clustering revealed by spatial autocorrelation represents the spatial formations in which the development indicated by migration is statistically similar over the municipal borders. The results of survival analysis indicate that the chronic centripetal tendency of development generates higher path probabilities of a municipality staying in a surplus formation located in the main urban regions and an increased lock-in tendency compared with deficit formations in peripheries. Thus, the growth processes seem to translate into the self-reinforcing spatial formations of growth and decline in population, production and regional competitiveness suspended by economic downturns and recessions, and so this path dependence is cyclic and recurring, which means that paths constitute relatively short pulses. In the great surge of Information and Communication Technology industries in the 1990s, the spatial formations of migration were higher in volume and path-dependent, but against expectations, spatially less stable compared with more modest growth periods.

Keywords: Migration; ICT; spatial formations; path dependence; survival analysis; Finland; C12; O15 and R12 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s00191-017-0518-4 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joevec:v:28:y:2018:i:3:d:10.1007_s00191-017-0518-4

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/191/PS2

DOI: 10.1007/s00191-017-0518-4

Access Statistics for this article

Journal of Evolutionary Economics is currently edited by Uwe Cantner, Elias Dinopoulos, Horst Hanusch and Luigi Orsenigo

More articles in Journal of Evolutionary Economics from Springer
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2020-06-12
Handle: RePEc:spr:joevec:v:28:y:2018:i:3:d:10.1007_s00191-017-0518-4